Texas, 2017

High Wind in Texas, May 25, 2017

May 25, 2017 · NWS MAF · 1 event in 1 county or zone

A belt of stronger mid level winds mixed down to the surface due to good heating and resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A belt of stronger mid level winds mixed down to the surface due to good heating and resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 11:53 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, May 25, 11:53 AM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
153 PM CDT Thu May 25 2017

.DISCUSSION...
Well, it is HOT today! At 10am CDT this morning, several locations
had already reached 90F. As of 1pm, most locations were well in the
90s...100s in the Pecos River Valley and across Big Bend area. The
upper ridge axis will shift east tonight with nearly zonal flow
aloft expected tomorrow. 850mb temps will be slightly cooler Friday
however modest west winds will continue at the surface so another
hot day is expect. The record high temperature at Midland Intl for
today (May 25th) is 105 and at the moment it looks like this record
is safe however the record for May 26th could be in jeopardy as the
record for that date currently sits at a merely 100F. As of 1:30pm
CDT, high winds had yet to materialize in the Guadalupe Mountains.
Regardless, think there is still time and will let the High Wind
Warning stand for this area. Gusty west winds expected once again
tomorrow but not strong enough for wind highlights.

Saturday will be cooler (a degree or two) as the 850 mb thermal
ridge shifts south a bit. A cold front is still expected to bring us
some relief on Sunday, and temperatures look to be much more
reasonable with highs in the 80s most areas. Most will remain dry
Sunday however there may be enough moisture across eastern zones for
a few thunderstorms Sunday afternoon/evening but confidence is
fairly low at this time... Moisture will return to the region
beginning Monday with east/southeast winds at the surface persisting
through midweek...although flow will be fairly weak. Meanwhile, a
series of upper waves are progged to move overhead which may keep
rain chances in the forecast and below normal temperatures for
much of the work week.

&&

.FIRE WEATHER...
WV imagery shows SW flow aloft over West Texas and Southeast New
Mexico, while at the sfc, gusty westerly downslope warming has
resulted in afternoon temps approaching triple digits, and
consequent RH in the single digits.  As such, western zones are
currently in Red Flag conditions, although this may be tempered
somewhat in the south due to recent rains.

While temperatures won't be quite as warm Friday, today's westerly
flow and poor recovery tonight will result in widespread single-
digit RH again Friday afternoon.  Forecast soundings mix to around,
on average, 625mb, where 30-40kt SW-W flow is forecast.  This will
once again result in critical fire wx conditions over SE NM and most
of Culberson County, where RTFIs of 7-8 are forecast.  Thus, we'll
leave the Fire Wx Watch in place for Friday afternoon.  ERC for the
Srn Plains has crept back up to normal, but critical winds do not
look to materialize there Friday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69 101  70 100 /   0   0   0   0
Carlsbad                       67  98  62  97 /   0   0   0   0
Dryden                         71 102  73 101 /   0   0   0  10
Fort Stockton                  70 100  69  99 /   0   0   0   0
Guadalupe Pass                 66  90  63  87 /   0   0   0   0
Hobbs                          65  96  62  94 /   0   0   0   0
Marfa                          58  92  57  92 /   0   0   0   0
Midland Intl Airport           70 100  69  99 /   0   0   0   0
Odessa                         70  99  68  99 /   0   0   0   0
Wink                           68 102  65 100 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 9 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

     Red Flag Warning until 11 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     Fire Weather Watch from Friday morning through Friday evening
     for Guadalupe Mountains-Southeast Plains.

TX...High Wind Warning until 9 PM MDT this evening for Guadalupe
     Mountains.

     Red Flag Warning until midnight CDT /11 PM MDT/ tonight for
     Guadalupe Mountains-Van Horn and Highway 54 Corridor.

     Fire Weather Watch from Friday morning through Friday evening
     for Guadalupe Mountains-Van Horn and Highway 54 Corridor.

&&

44/27
Hazardous weather outlook, May 25, 11:56 AM MST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
156 PM CDT Thu May 25 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
156 PM CDT Thu May 25 2017 /1256 PM MDT Thu May 25 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Unseasonably warm temperatures, gusty west winds, and very high to
extreme Fire Danger have combined to produce critical fire weather
conditions across Southeast New Mexico and most of Culberson County.
These conditions will continue into this evening. A Red Flag Warning
is in effect.

High Winds have developed in the Guadalupe Mountains, and will
continue into this evening.  A High Wind Warning is in effect.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Critical fire weather conditions are expected to redevelop across
Southeast New Mexico and most of Culberson County on Friday. A Fire
Weather Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
May 25, 3:38 PM MST to 7:38 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692774.